Alert archive / New York / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 71, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Sep 27, 1998, 3:26 AM EDT for Clinton County, New York; Grand Isle County, Vermont. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 1998, 3:26 AM EDT (07:26 UTC)
- Expired
- Sep 27, 1998, 4:15 AM EDT
- In force
- 49 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Clinton County, NY, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 38 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
646 WUUS1 KBTV 270728 RRA SVRBTV NYC019-VTC013-270815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 326 AM EDT SUN SEP 27 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN NORTHERN NEW YORK GRAND ISLE COUNTY IN NORTHWESTERN VERMONT * UNTIL 415 AM EDT * AT 325 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM CANNON CORNERS TO CHATEGUAY... MOVING EAST-SOUTHEAST AT 45 TO 50 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... ROUSES POINT TO MERRILL BY 335 AM NORTH HERO TO RIVERVIEW BY 345 AM SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING. IF CAUGHT OUTSIDE...CROUCH DOWN IN A DITCH AND COVER YOUR HEAD. AVOID TREES...HILL TOPS AND METAL OBJECTS. MCGILL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 1:45 AM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 27, 1:45 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 145 AM EDT SUN SEP 27 1998 WRM FNT STUCK IN WRN NY FM ABT ROC-BGM. MAY HV A TUFF TIME PUSHING INTO FA OVRNGT. FIRST MCS MVD ACRS PTNS OF FA THIS EVE WITH THE BACK EDGE JUST CLRG THE CT VLY. ANTHR MCS OVR SRN QB MVG EWD. SO FAR THIS HAS YET TO MK A RIGHT TURN TWD FA. IF IT DOES LOOKS LIKE MAINLY NE VT WL BE AFFECTED. WITH ACTVTY OVR ONT THRT OF TSTMS RMNS THRU THE MRNG. WM FNT SHUD LFT INTO FA BY ERLY MRNG. THE CD FNT WL PUSH TWD NW NY BY LT MRNG AND BEGIN ENTERING ST LAW VLY ERLY THIS AFTN. LOOKS LIKE THERE WL BE A PRE-FNTL TROF TO HELP KICK OFF CNVCTN THIS AFTN. ETA HAS CD FNT ON A YSC-BTV-BUF LN BY 00Z. CUD BE PRETTY INTERESTING THIS AFTN/EVE. MSTR WL LNGR BHND FNT INTO MON WITH CYC FLW ALOFT. SHUD START SEEING CLRG MON AFTN AS HIGH PRES BEGINS TO ASSERT ITSELF. CLDS WL KEEP TEMPS FM GETTING AS HIGH AS THEY CUD TDY. FWC LOOKS RSNBL. IF THERE'S A CPLP HRS OF SUN TDY CUD SEE SOME LWR 80S ESP IN SC VT. CLDS WL HELP KEEP TEMPS UP A BIT TNT SO MID 50S ARE RSNBL. FWC TEMPS LOOK A BIT HIGH FOR MON. MCGILL
In the hours before
Local storm report, Sep 26, 10:52 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1052 PM EDT SAT SEP 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0921 PM GOUVERNEUR NY WIND DAMAGE
09/26/98 ST LAWRENCE TREE DOWN ACROSS HIGHWAY
CAUSED VEHICLE ACCIDENT.
POWER OUTAGES. REPORTED BY
TOWN POLICE.
0930 PM CANTON NY WIND DAMAGE
09/26/98 ST LAWRENCE TREE AND LIMBS DOWN ACROSS
ROAD REPORTD BY SHERIFFS
OFFICESpecial weather statement, Sep 27, 12:43 AM EDT, 2 hours 43 minutes before
NYZ026-027-029-030-034-035-VTZ009-011-270745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1243 AM EDT SUN SEP 27 1998 ...THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT HAS BEEN CANCELLED... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR ST. LAWRENCE...FRANKLIN AND ESSEX COUNTIES OF NEW YORK AND ADDISON AND RUTLAND COUNTIES OF VERMONT. THE THUNDERSTORMS RESPONSIBLE FOR THE WATCH ISSUANCE HAVE MOVED OFF TO THE SOUTHEAST OUT OF THE WATCH AREA. MCGILL
Special weather statement, Sep 27, 12:43 AM EDT, 2 hours 43 minutes before
NYZ026-027-029-030-034-035-VTZ009-011-270745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1243 AM EDT SUN SEP 27 1998 ...THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT HAS BEEN CANCELLED... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR ST. LAWRENCE...FRANKLIN AND ESSEX COUNTIES OF NEW YORK AND ADDISON AND RUTLAND COUNTIES OF VERMONT. THE THUNDERSTORMS RESPONSIBLE FOR THE WATCH ISSUANCE HAVE MOVED OFF TO THE SOUTHEAST OUT OF THE WATCH AREA. MCGILL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:40 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 90 min |
| Sep 27, 3:38 AM EDT | Severe Thunderstorm Warning | BTV | Franklin | 37 min |
| Sep 27, 5:14 AM EDT | Severe Thunderstorm Warning | BTV | Addison, Washington | 61 min |
| Sep 27, 6:26 PM EDT | Severe Thunderstorm Warning | BTV | Franklin | 34 min |
| Sep 27, 6:44 PM EDT | Severe Thunderstorm Warning | BTV | Orleans | 46 min |
| Sep 27, 7:02 PM EDT | Severe Thunderstorm Warning | BTV | Franklin | 33 min |
| Sep 27, 7:33 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille | 32 min |
Nearby
Severe Thunderstorm Warnings in New York, 1998Severe Thunderstorm Warnings in Vermont, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.